Format

Send to

Choose Destination
See comment in PubMed Commons below
Hautarzt. 2010 Mar;61(3):220-9. doi: 10.1007/s00105-009-1860-8.

[Human papillomavirus-associated warts in organ transplant recipients. Incidence, risk factors, management].

[Article in German]

Author information

  • 1Klinik für Dermatologie, Venerologie und Allergologie, Hauttumorcentrum Charité (HTCC), Universitätsmedizin Berlin, Charitéplatz 1, 10117, Berlin. daniela.krueger-corcoran@charite.de

Abstract

Human papillomaviruses infect the squamous epithelia of the skin and cause warts, and are occasionally found in squamous cell carcinomas. Since cell-mediated immunity plays a crucial role in the control of HPV-infections, organ transplant recipients, unable to mount an adequate T-helper 1 cell-mediated immune surveillance, frequently develop widespread and resistant induced warts. Skin tumors, especially squamous cell carcinomas, are the most common post-transplantation neoplasm. Warts, actinic keratoses and invasive squamous cell carcinomas are known to develop at the same time in the areas. The role of HPV in the development of invasive squamous cell carcinoma under immunosuppression, remains to be elucidated in respect to common risk factors and increased numbers of warts potentially identifying patients at increased risk for carcinoma. We prospectively studied 1690 organ transplant recipients in the dermatology clinic at the Charité University Hospital in Berlin, to evaluate risk factors being involved in the development of HPV-induced warts and to assess a potential association of with the development of non-melanoma skin cancers in this population. The cumulative incidence of warts steadily increased throughout the post-transplant years. The presence of more than 10 verrucae was associated with the development of actinic keratoses, invasive squamous cell carcinoma and basal cell carcinoma. This study shows clear evidence that certain risk factors of skin carcinogenesis in organ transplant recipient such as increased age at transplantation, a high dose of immunosuppression related to a specific type of graft and use of azathioprine or cyclosporine are strongly associated with an increased incidence of warts. Furthermore, HPV-induced verrucae vulgares could be used as a potential predictor for the development of coincidental non melanoma skin cancer in organ transplant recipients and therefore could serve as an early identification marker of skin cancer high-risk patients. The challenging management of warts in organ transplantation patients is reviewed.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk